Hail, Knox
- When
- June 1, 1:11 PM CST
- Where
- Knox County, 1.02 mi W of Bloomfield
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.600, -97.650
Scattered thunderstorms developed ahead of a cold front the afternoon of June 1st. Moderate instability and modest shear ahead of the boundary allowed this convection to develop across eastern Nebraska by mid afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms developed ahead of a cold front the afternoon of June 1st. Moderate instability and modest shear ahead of the boundary allowed this convection to develop across eastern Nebraska by mid afternoon. This evolved into a line of storms and continued east into western Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 1, 1:11 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 211 PM CDT SUN JUN 1 2014 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY) ISSUED AT 210 PM CDT SUN JUN 1 2014 TWO SEVERE WEATHER/HEAVY RAIN EVENTS ARE THE PRIMARY CONCERN IN THE SHORT TERM...THE ONGOING ONE THROUGH EARLY TONIGHT AND THEN ANOTHER ONE LATE TUESDAY. HYDRO CONCERNS WILL BE ADDRESSED IN SECTION BELOW. EARLY AFTERNOON WATER VAPOR SATELLITE IMAGERY SHOWED SEVERAL EMBEDDED WAVES WITH ASSOCD CONVECTION STRETCHING FROM WI INTO WY. STRONGER SHORTWAVE TROUGH OVER WY WILL BE PUNCHING EWD THROUGH THIS EVENING. SPLIT JET AHEAD OF IT...ONE BRANCH LIFTING N ACROSS ERN DAKOTAS WITH STRONGER ONE NOSING EWD INTO WRN KS WILL/IS PROVIDING DECENT UPPER DIVERGENCE AIDING IN FORCING OVER ERN NEBR/WRN IA. CONDITIONS HAD BECOME MODESTLY UNSTABLE OVER FA WITH 18Z MIXED LAYER CAPE VALUES MOSTLY 2-2.5K J/KG WITH MINIMAL/NO CAP NOTED PER SPC MESO PAGE AND CONVECTION ALREADY BUBBLING WRN/NRN ZONES. ALTHOUGH STEEPER H7-H5 LAPSE RATES WERE CURRENTLY AND FORECAST TO REMAIN MOSTLY FROM FAR WRN ZONES SOUTHWESTWARD THROUGH THIS EVENING...0-6KM SHEAR VALUES OVER SWRN 2/3RDS WILL BE IN EXCESS OF 30KTS. WITH BULK SHEAR VECTORS STRONGLY NORMAL TO FRONT AND DOWNDRAFT CAPE VALUES MOSTLY ABOVE 1K J/KG ACTIVITY SHOULD SHIFT MORE INTO LINEAR/BOWING STRUCTURE THROUGH EVENING WITH WIND A MAJOR THREAT. PER EARLIER AFD/SPC DISC A SMALL TORNADO THREAT REMAINS...GENERALLY EARLY WITH INITIAL/DISCRETE CELLS ABLE TO INTERACT WITH ANY CONVECTIVE BOUNDARY ENHANCING LOW LEVEL SHEAR WHICH WAS NOT YET TOO FAVORABLE AS OF 18Z. NEEDLESS TO SAY...CATEGORICAL POPS MOST AREAS. DRYING ON MONDAY STILL ON TAP WITH ACTIVITY PROBABLY E OF FA BY 12Z...ALTHOUGH DID LINGER A SMALL POP FAR SE AT 12Z. DECENT MIXING SHOULD PROMOTE HIGHS REACHING AT LEAST GUIDANCE VALUES. TRIMMED LOWS A FEW DEGREES TONIGHT AND MONDAY NIGHT AS DRIER AIR WORKS IN. ANOTHER TROUGH...THIS ONE SLIGHTLY STRONGER OVR NEBR...ARRIVES LATE TUESDAY. DECENT UPPER JET COUPLING BETWEEN DEPARTING TROUGH/LOW...THAT DEEPENED INTO MON EVENING...AND APPROACHING TROUGH WILL AID IN FORCING OVER A NWD RETREATING...OR AT LEAST ATTEMPTING TO RETREAT...WARM FRONT. LOW LEVEL JET REALLY STRENGTHENS INTO TUE EVENING PROVIDING BETTER LOW LEVEL SHEAR. HIGH POPS AGAIN WARRANTED...ESPECIALLY NEAR AND AFTER 00Z WED ALONG WITH MODEST SEVERE POTENTIAL WITH HIGHEST TORNADO RISK AREA HIGHLY DEPENDENT ON WHERE FRONT SETS UP. DID APPEAR TSTM CHANCES WERE SLIGHTLY DELAYED...HOWEVER...AND MADE SOME ADJUSTMENTS DELAYING HIGHER CHANCES TILL LATER IN THE AFTN. FOR WEDNESDAY...12Z NAM/GFS CLOSE OFF TROUGH...AT LEAST BRIEFLY...PROVIDING SOME POSSIBLE WRAPAROUND PRECIP ACROSS NRN ZONES. UPPED POPS SLIGHTLY NRN ZONES AND TRIMMED TEMPS A BIT WHERE CLOUDS COULD LINGER EVEN IF A FASTER OPENING/DEPARTURE OCCURS PER NAM. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 245 PM CDT SUN JUN 1 2014 ALTHOUGH THURSDAY COULD BE DRY ACROSS THE FA...WAVY UPPER PATTERN WILL BRING A RENEWED THUNDERSTORM RISK TO MUCH OF THE FA IN FRI THROUGH SUNDAY PERIOD. TEMPERATURES ALSO LOOK COOLER THAN PAST WEEK OR SO. DUE TO TIME RESTRAINTS MADE LITTLE/NO CHANGES TO MODEL /PREV FORECAST BLEND. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 105 PM CDT SUN JUN 1 2014 VFR CONDITIONS ARE EXPECTED AT ALL THE FORECAST LOCATIONS...EXPECT IN THE VICINITY OF THUNDERSTORMS...WHERE MVFR CONDITIONS ARE EXPECTED. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT MOVING SOUTHEASTWARD ACROSS EASTERN NEBRASKA AND WESTERN IOWA LATER TODAY AND TONIGHT. GUSTY SURFACE WINDS WITH WINDS OF 45 KTS OR GREATER MAY OCCUR IN SOME OF THE STORMS BETWEEN 01/20Z TO 02/03Z AT KOFK...KOMA...AND KLNK. && .HYDROLOGY... ISSUED AT 210 PM CDT SUN JUN 1 2014 PRECIPITABLE WATER VALUES PER 12Z ANALYSIS WERE 150 PERCENT OR MORE OVER MUCH OF THE CNTRL PLAINS WITH AN INCREASE FORECAST INTO THIS EVENING AS TROUGH/FRONT APPROACH. ALTHOUGH TROUGH IS TRANSITORY AND UPPER FLOW MORE W TO E...CORFIDI VECTORS POINT TO SLOWER MOVEMENT FOR A WHILE THIS EVENING WITH A POSSIBLE ATTEMPT TO BACKBUILD SWD BEFORE IT BOWS OR POSSIBLY SURGES EWD. WILL MENTION HEAVY RAIN FOR THIS EVENING WITH LAST MINUTE ADJUSTMENTS BASED ON EXPECTED AREAL EXTENT AT 00Z. WITH MOST AREAS FAIRLY DRY AND 1-3HR FFG VALUES NEAR 2 INCHES 2+ TO 4 INCHES RESPECTIVELY...DID NOT ISSUE FLOOD WATCH ATTM. WILL MENTION HEAVY RAIN AND ISOLATED FLOODING IN HWO AND COGNIZANT THAT LAST MINUTE CHANGES MAY BE NEEDED. CORFIDI VECTORS ON TUESDAY/TUESDAY NIGHT POINT TO A POSSIBLE FASTER MOVEMENT OF ACTIVITY...BUT WITH W-E FRONT...TRAINING AND HEAVY RAIN A DECENT PROBABILITY AS PRECIPITABLE WATER VALUES INCREASE AGAIN TO NEAR 2 INCHES. INCLUDED HEAVY RAIN IN GRIDS NEAR I80 AND MOST POINTS NORTH. BASED ON RAINFALL TONIGHT...COULD ENVISION FLOOD WATCHES NEEDED IN LATER FORECASTS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...CHERMOK LONG TERM...CHERMOK AVIATION...SMITH HYDROLOGY...CHERMOK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1211 PM CDT SUN JUN 1 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-020100- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1211 PM CDT SUN JUN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON IN NORTHEAST NEBRASKA...THEN ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA IN THE EARLY EVENING TO OVERNIGHT HOURS. DAMAGING WINDS WILL BE THE PRIMARY SEVERE THREATS IN EASTERN NEBRASKA AND SOUTHWEST IOWA. LARGE HAIL IS ALSO A THREAT ACROSS EASTERN NEBRASKA DURING THE AFTERNOON AND EARLY EVENING. AN ISOLATED TORNADO IS ALSO POSSIBLE IN THE AFTERNOON GENERALLY WEST OF A COLUMBUS TO NORFOLK LINE. AN UPPER LEVEL STORM SYSTEM AND ACCOMPANYING COLD FRONT WILL MOVE THROUGH THE REGION THROUGH TONIGHT. HIGH INSTABILITY WILL DEVELOP THIS AFTERNOON AHEAD OF THE COLD FRONT...ALONG WITH INCREASING WIND SHEAR. THUNDERSTORMS ARE EXPECTED TO FIRE AHEAD OF THE COLD FRONT IN CENTRAL NEBRASKA THIS AFTERNOON WHEN LARGE HAIL AND AN ISOLATED TORNADO WILL BE POSSIBLE. THEN BY LATE AFTERNOON...STORMS ARE EXPECTED TO FORM INTO A LINE AND MOVE EAST ACROSS THE REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA DURING THE EVENING AND OVERNIGHT HOURS. DAMAGING WINDS WILL BE THE PRIMARY THREAT DURING THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE STORMS WILL DEVELOP TUESDAY AFTERNOON INTO EARLY WEDNESDAY AS VIGOROUS UPPER LEVEL WEATHER SYSTEM MOVES ACROSS THE REGION. A WARM FRONT WILL DEVELOP ALONG THE KANSAS AND NEBRASKA BORDER REGION AND BE THE PRIMARY AREA FOR SEVERE STORM DEVELOPMENT. VERY LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND VERY HEAVY RAINFALL ARE EXPECTED. THE GREATEST RISK AREA FOR SEVERE WEATHER TUESDAY NIGHT APPEARS TO BE ALONG AND SOUTH OF A LINE FROM ALBION NEBRASKA TO HARLAN IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. SMITH
The Sioux Falls radar (KFSD), 133 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
11 thunderstorm wind, 3 hail. Local standard time, as filed.
Several reports of damage in and around the Pender area. The damage included trees, barns, and to the local city park. The emergency manager estimated winds from 60 to 70 mph.
Thunderstorm winds downed a tree onto a house in the Fremont area.
The spotter was located near 192nd and Q street.
The gust was an estimate from an NWS employee.
The public estimated the gust near Gretna.
The gust was estimated by the public.
The emergency manager reported that a 3 foot diameter tree was snapped and fell on a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510928, 510927, 510926, 510930, 510929, 510931, 510932, 510933, 510934, 510935, 510942, 510936, 510937, 510938.